Iowa, 2010

Hail and Damaging Wind in Iowa, April 5 to 6, 2010

April 5 to 6, 2010 · NWS DMX · 39 events in 10 counties and zones

A weak cold front moved through the state during the afternoon of the 4th. This front stalled south of Iowa and became a warm front during the day on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$198,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved through the state during the afternoon of the 4th. This front stalled south of Iowa and became a warm front during the day on the 5th. The boundary set the stage for strong lift and thunderstorm development already by the morning of the 5th, and continued through the day. The atmosphere became quite unstable with most unstable CAPE values rising to the 1000-2500 J/kg range by early afternoon. There was considerable deep shear with 60 to 70 kts available in the 0-6 km layer. The LCL level fell as the front lifted north, falling to 750 meters along the frontal boundary. The initial severe weather that occurred was in the form of large hail. The available CAPE in the -10 to -30 C layer of the atmosphere was around 200 J/kg in a relatively low freezing level environment. The freezing level was in the 10,000 to 12,000 foot range. Considerable moisture streamed north to feed the storms. In spite of the surface dews points north of the front in the upper 30s and 40s, readings in the 60s were found just south of the boundary. Precipitable water values rose to 1.25 inches over southern Iowa by early afternoon. Many of the storms produced hail, with numerous reports in the one inch to golf ball size category. The largest hail occurred over south central Iowa with golf ball size hail reported in Clarke County. A secondary round of storms moved through south central into central Iowa by mid afternoon. One of the storms dropped golf ball size hail in Marion County as well, completely covering the ground. The same cluster of storms continued northeast with large hail reported. Half dollar size hail covered the ground in Poweshiek County near Deep River. Another round of thunderstorms developed over northeast Iowa during the afternoon, but they only produced some small hail. Thunderstorm activity decreased during the early evening hours, but began to fire again after sunset as the low level jet developed. Surface winds of 25 to 40 kts from the south developed over Kansas during the evening, with 850 mb winds increasing to southwest at 50 to 60 kts. Most Unstable CAPE increased to 2000 to 3000 J/kg, while the CAPE in the -10 to -30 C layer of the atmosphere increased to between 200 and 400 J/kg. Freezing levels increased slightly to a relatively uniform 12,000 feet. Strong thunderstorms formed over southeast Nebraska into southwest Iowa before midnight and continued to track northeast. The storms produced hail, though not as large as the hail during the afternoon for the most part. One of the stronger storms produced golf ball size hail briefly as it moved northeast of Perry. During the predawn hours, downdraft CAPE increased to 700 to 800 J/kg. A cluster of thunderstorms moving across Iowa formed a small mesoscale low and produced a bow echo segment. Gusty winds resulted, however most were below 50 MPH. As the storm moved through Polk County, a 63 MPH wind gust was reported by an RWIS site in Altoona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 5, 5:40 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 5, 5:40 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT MON APR 5 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SIGNIFICANT AIRMASS CHANGES IN STORE FOR TODAY AS SFC RIDGE SLIDES
TO THE EAST THIS MORNING.  VERY STRONG THETA-E ADVECTION WILL MAKE
ITS WAY FROM KANSAS INTO IOWA BY MIDDAY AND INTO THE AFTERNOON ON
INCREASING SOUTH-SOUTHWEST WINDS ALOFT.  MUCAPES AND SOUNDINGS
INDICATE INSTABILITY WILL BE QUITE ELEVATED INITIALLY STARTING
AROUND 700MB.  HOWEVER...AS MOISTURE DEEPENS WILL SEE THE MUCAPES
DROP TO LOWER LEVELS.  SHEAR IS VERY STRONG DURING THIS TIME WITH
GFS INDICATING 0-3KM BULK SHEAR VALUES OF 40KTS AND 0-3KM HELICITY
VALUES OF 300-500 M2/S2.  ANTICIPATE THOSE UPDRAFTS THAT BECOME
STRONG ENOUGH TO SUSTAIN FOR SOME TIME WILL BEGIN TO SPIN AND BE
CAPABLE OF HAIL PRODUCTION.  GIVEN THAT THE INSTABILITY IS QUITE
ELEVATED...ALL STORMS SHOULD HAVE INFLOW WELL ABOVE THE SFC WITH
LITTLE TOR THREAT INITIALLY.  HOWEVER...AS SFC BOUNDARY APPROACHES
SOUTHERN IA BY END OF FORECAST PERIOD...INSTABILITY LIKELY TO BECOME
CLOSER TO SFC BASED PER SOUNDINGS FROM RDD AND AIA.  THIS WILL BE
THE BEST CHC FOR TORNADOES AND WILL OCCUR LATE AFTERNOON/EARLY
EVENING WITH CAPES OF 1500-2000 J/KG IN THE SOUTHERN TWO/THREE ROWS
OF COUNTIES. THE STRONG WAA TODAY WILL BE OFFSET BY INCREASING
CLOUDS AND SHRA/TSRA SO WILL STICK WITH A BLEND OF MAV/MET GUIDANCE.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
STAGE SET FOR A VERY ACTIVE NIGHT TONIGHT AND DAY TUESDAY. MODELS
HAVE COME TOGETHER...OUTSIDE OF THE GFS...ON THE GENERAL PLACEMENT
OF THE WARM FRONT. LOOKING AT CONSENSUS OF GEM/EURO/NAM FOR BETTER
PLACEMENT PUTS THE BOUNDARY NEARER THE IA/MO BORDER BY 00Z AND LIFTS
THE BOUNDARY TO NEARER I80 BY 06Z. INITIALLY IN THE EVENING HOURS
FOCUS WILL BE ON SEVERE CHANCES WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT...BUT ALONG AND JUST SOUTH OF THE BOUNDARY
THERE WILL CONTINUE A SLIGHT TORNADO THREAT INTO THE LATE EVENING
HOURS WITH THE MOST LIKELY AREAS OVER SOUTHERN/SOUTHWEST PORTION OF
THE FORECAST AREA. THIS IS WHERE THE LOW LEVEL HELICITY AND MLCAPE
WILL BE THE MOST FAVORABLE...THOUGH STILL SOME QUESTION WHETHER
STORMS CAN BECOME SFC BASED THERE. AS THE EVENING PROGRESSES THE
FRONT WILL SLOWLY LIFT NORTH AS STORMS FIRE ALONG AND ALOFT. BULK
SHEAR WILL SUPPORT SUPERCELLS WITH LARGE HAIL LIKELY. MOISTURE
TRANSPORT IS TREMENDOUS INTO THE FRONTAL ZONE THROUGH THE NIGHT.
STORMS AND SOME ROTATION SHOULD BE MAINTAINED ALL NIGHT AS THE FRONT
LIFTS NORTH. PWATS RUNNING AT 1.35 OR SO...AND STILL EXPECT GENERAL
RAINFALL AREA OF 1-2 INCHES WITH 2-3 INCHES POSSIBLE BETWEEN 03Z AND
12Z. ONLY THING PREVENTING HEAVIER RAINFALL IS THAT THE MEAN FLOW IS
40 TO 50 KTS...THOUGH THE CORFIDI VECTORS ARE RUNNING ABOUT 20KTS.
SOME HYDRO CONCERNS IF THINGS GET OUT OF HAND OVER ONE
LOCATION...BUT CURRENT 3 HOUR FFG GUIDANCE AND SOIL MOISTURE
CONDITIONS SUGGEST THAT 2-3 INCHES IS STILL MANAGEABLE AT MANY
LOCATIONS CENTRAL AND SOUTH. THE NORTHERN AREAS OF THE FORECAST AREA
MAY BE ON THE LOWER ENVELOP OF TOLERATING THIS MUCH RAINFALL. WILL
LET DAY SHIFT REEVALUATE THAT AREA FOR POSSIBLE FFA. SOLNS DIFFER TO
SOME EXTENT AS TO WHERE THE LOW ENDS UP TUESDAY AFTERNOON. FOR THE
MOST PART...CONSENSUS SHOWS THAT AREAS EAST OF HIGHWAY 169 AND SOUTH
OF US 20 WILL REMAIN IN THE WARM SECTOR FOR A GOOD SHARE OF THE DAY.
FORCING WILL INCREASE DURING THE DAY TUESDAY AS MAIN SHORT WAVE AND
UPPER LEVEL JET STREAK APPROACH FROM THE SOUTHWEST. BUFR SOUNDINGS
SHOWING THAT BY EARLY TO LATE AFTERNOON FROM JUST WEST OF KDSM TO
NEAR KOTM...CAP IS GONE WITH MLCAPE INCREASING TO 2400 J/KG. BOTH
THE GFS/NAM SHOW SIMILAR SOUNDINGS THOUGH THE GFS IS QUICKER TO
ERODE THE CAP BY 18Z AND THE NAM GOES AWAY AT 00Z. BULK SHEAR IS
STILL HIGH WITH 50 TO 65 KTS OF 0-6KM SHEAR PROGGED. AM STILL
EXPECTING A SECOND ROUND OF SVR WEATHER DURING THIS TIME. FOR NOW
...BEST POTENTIAL IS FOR LARGE HAIL AND DAMAGING THUNDERSTORM WINDS
AGAIN...WITH SOME POTENTIAL FOR TORNADOES ALONG THE BOUNDARY. STORMS
WILL BECOME BETTER ORGANIZED AS THEY HEAD EAST. LCL HEIGHTS AND
HIGHER SFC DEW POINTS OVER THE EAST/SOUTHEAST MAY ALSO AID IN TORNADO
DEVELOPMENT. BEST TO EVALUATE PARAMETERS AGAIN OVER THE NEXT TWO
SHIFTS REGARDING TUESDAY SVR MODES. MODELS DIFFER WITH STORM ON WED.
BOTH NAM/GFS SHOW PRONOUNCED H850 CLOSED LOW AND STRONG DEF ZONE AND
MOD/HEAVY RAINFALL. EURO/GEM SHOW PROGRESSIVE TROUGH AND LITTLE
SECONDARY DEVELOPMENT. SINCE THIS IS SUCH A DRASTIC CHANGE FROM
PREVIOUS TWO NIGHTS...WILL NOT BUY CHANGE IN TOTALITY. HAVE MADE
SOME ADJUSTMENTS TO LINGER POP/PRECIP FOR NOW. LATER IN THE
WEEK...GFS SEEMS TOO FAST WITH WARM UP.

&&

.AVIATION...
05/12Z...WILL SEE CIGS EXPAND INTO IOWA TODAY AS WARM FRONT LIFTS
TOWARD THE STATE.  THE CIGS WILL REMAIN VFR THIS MORNING BUT
THUNDERSTORMS ARE FORECAST TO DEVELOP ACRS MUCH OF THE AREA BY THIS
AFTERNOON WITH MVFR CIGS IN AND AROUND THE STORMS.  VSBYS WILL BE
AFFECTED BY THE STORMS AS WELL WITH LIMITED VSBYS NEAR STORMS AS
WELL. OTHERWISE...LOCATIONS AWAY FROM STORMS WILL SEE VFR CONDITIONS
INTO TONIGHT AS LIGHT AND VARIABLE WINDS BECOME EASTERLY AND
SOUTHEASTERLY AND INCREASE THROUGH THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...REV
AVIATION...COGIL
Hazardous weather outlook, Apr 5, 8:45 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT MON APR 5 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-061445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
945 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND EARLY THIS EVENING...ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.
AFTER 8 PM THIS EVENING...SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE LIKELY. ISOLATED
TORNADOES ARE ALSO POSSIBLE TONIGHT. IN ADDITION TO A FLASH FLOOD
THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS BACK ABOVE
FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON SOUTH
OF HIGHWAY 20 AND EAST OF HIGHWAY 169. ACROSS THIS AREA...THE POTENTIAL
EXISTS FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...TONIGHT...AND TUESDAY AFTERNOON.

AN EMERGENCY MANAGERS WEBINAR WILL BE CONDUCTED AT 11 AM THIS MORNING.

IAZ070>075-081>086-092>097-061445-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
945 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

DURING THE AFTERNOON AND THROUGH EARLY THIS EVENING...ISOLATED TO
SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
AND ISOLATED TORNADOES ARE POSSIBLE. AFTER 6 PM THIS EVENING...SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL
ARE LIKELY. A FEW TORNADOES WILL REMAIN POSSIBLE THROUGHOUT THE
OVERNIGHT HOURS. THERE IS THE POTENTIAL FOR A STRONG TORNADO TO OCCUR.
IN ADDITION TO A FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN
NUMEROUS RIVERS BACK ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON SOUTH
OF HIGHWAY 20 AND EAST OF HIGHWAY 169. ACROSS THIS AREA...THE POTENTIAL
EXISTS FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...TONIGHT...AND TUESDAY AFTERNOON.

AN EMERGENCY MANAGERS WEBINAR WILL BE CONDUCTED AT 11 AM THIS MORNING.

REV/DONAVON

In the hours before

Special weather statement, Apr 5, 11:00 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT MON APR 5 2010

IAZ070>075-081>086-092>097-051900-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
1200 PM CDT MON APR 5 2010

...STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...

NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF INTERSTATE
80 OVER THE NEXT FEW HOURS. LARGE HAIL IS EXPECTED WITH THE
STRONGEST STORMS. ANOTHER ROUND OF STRONG STORMS IS ANTICIPATED
LATE THIS AFTERNOON AND EVENING. A TORNADO THREAT WILL DEVELOP
WITH THIS SECOND ROUND OF STORMS.

DONAVON

The radar

The Des Moines radar (KDMX), 62 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

38 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
April 5, 11:37 AM CST
Where
Marion County, 1.56 mi W of Donnelly
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.330, -93.200

Hail, Marion

When
April 5, 11:39 AM CST
Where
Marion County, Knoxville
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.320, -93.100

Hail, Warren

When
April 5, 12:04 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.360, -93.570

Hail, Dallas

When
April 5, 12:13 PM CST
Where
Dallas County, 0.52 mi E of De Soto
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.530, -94.010

Hail, Dallas

When
April 5, 12:15 PM CST
Where
Dallas County, 0.52 mi E of Van Meter
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.530, -93.960

Hail was reported at the Van Meter fire station.

Hail, Polk

When
April 5, 12:15 PM CST
Where
Polk County, 0.86 mi NE of Johnston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.680, -93.690

Hail, Polk

When
April 5, 12:21 PM CST
Where
Polk County, 1.24 mi NW of Clover Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.610, -93.770

Hail, Ringgold

When
April 5, 12:21 PM CST
Where
Ringgold County, 0.87 mi NW of Knowlton
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.830, -94.340

Hail, Polk

When
April 5, 12:31 PM CST
Where
Polk County, 1.24 mi NE of Dodge Fld Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.690, -93.700

Nickel to quarter size hail was covering the ground.

Hail, Ringgold

When
April 5, 12:35 PM CST
Where
Ringgold County, 0.87 mi SW of Delphos
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.660, -94.340

Hail, Ringgold

When
April 5, 1:08 PM CST
Where
Ringgold County, 0.87 mi NW of Knowlton
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.830, -94.340

Hail, Ringgold

When
April 5, 1:28 PM CST
Where
Ringgold County, 3.18 mi NNW of Ellston
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.870, -94.130

Hail, Clarke

When
April 5, 1:36 PM CST
Where
Clarke County, 1.25 mi WNW of Hopeville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.940, -94.000

Hail reported by the Sheriff's deputy in the small town of Hopeville.

Hail, Clarke

When
April 5, 1:44 PM CST
Where
Clarke County, 3.79 mi NNE of Hopeville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.980, -93.950

Hail, Clarke

When
April 5, 1:45 PM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Hail, Warren

When
April 5, 2:30 PM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.190, -93.380

Hail, Marion

When
April 5, 2:37 PM CST
Where
Marion County, 3.45 mi N of Newbern
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.230, -93.320

The ground was white with hail.

Hail, Marion

When
April 5, 2:40 PM CST
Where
Marion County, 0.58 mi WNW of Melcher
Measured
1.5 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.224, -93.240

Hail, Marion

When
April 5, 2:42 PM CST
Where
Marion County, 1.7 mi ESE of Nepas
Measured
1 in hail
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
41.270, -93.220

Hail, Marion

When
April 5, 2:50 PM CST
Where
Marion County, 2.49 mi WSW of Knoxville Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.280, -93.160

Hail, Marion

When
April 5, 2:51 PM CST
Where
Marion County, 1.23 mi W of Flagler
Measured
1.5 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.322, -93.044

Hail, Marion

When
April 5, 2:52 PM CST
Where
Marion County, Knoxville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.320, -93.100

Hail, Marion

When
April 5, 2:54 PM CST
Where
Marion County, Knoxville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.320, -93.100

Hail, Marion

When
April 5, 2:55 PM CST
Where
Marion County, 2.08 mi NE of Knoxville
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.340, -93.070

Hail, Marion

When
April 5, 2:55 PM CST
Where
Marion County, 2.07 mi N of Knoxville
Measured
1.5 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
41.350, -93.100

Hail, Marion

When
April 5, 3:04 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.410, -92.920

Hail, Marion

When
April 5, 3:10 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.410, -92.920

Hail, Marion

When
April 5, 3:11 PM CST
Where
Marion County, 1.04 mi W of Pella
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.420, -92.950

Hail, Marion

When
April 5, 3:12 PM CST
Where
Marion County, 3.79 mi SE of Pella
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.380, -92.880

Hail, Poweshiek

When
April 5, 3:46 PM CST
Where
Poweshiek County, 2.58 mi E of Deep River
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.580, -92.370

The hail covered the ground.

Hail, Poweshiek

When
April 5, 3:48 PM CST
Where
Poweshiek County, 3.62 mi E of Deep River
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.580, -92.350

Hail, Audubon

When
April 5, 11:15 PM CST
Where
Audubon County, 0.69 mi S of Gray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.840, -94.980

Hail, Audubon

When
April 5, 11:21 PM CST
Where
Audubon County, 0.69 mi N of Exira
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.590, -94.880

Hail, Greene

When
April 5, 11:43 PM CST
Where
Greene County, 0.51 mi W of Scranton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.030, -94.560

Hail, Guthrie

When
April 6, 12:08 AM CST
Where
Guthrie County, 6.31 mi ESE of Fanslers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.710, -94.360

Hail, Dallas

When
April 6, 12:30 AM CST
Where
Dallas County, 1.24 mi NE of Perry
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.840, -94.100

Hail, Dallas

When
April 6, 12:33 AM CST
Where
Dallas County, 1.24 mi NE of Perry
Measured
1 in hail
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.840, -94.100

Hail, Poweshiek

When
April 6, 2:30 AM CST
Where
Poweshiek County, 0.52 mi E of Brooklyn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.730, -92.440

Thunderstorm Wind, Polk

When
April 6, 2:31 AM CST
Where
Polk County, 0.52 mi W of Altoona
Measured
61 kt (70 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.650, -93.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214419, 214420, 214421, 214422, 214423, 214424, 214425, 214426, 214427, 214428, 214429, 214430, 214431, 214432, 214449, 214433, 214434, 214736, 214435, 214436, 214735, 214437, 214438, 214440, 214443, 214441, 214442, 214444, 214445, 214447, 214448, 214463, 214464, 214465, 214466, 214467, 214468, 214469, 214470.